The Open UniversitySkip to content

Universal singular sets in the calculus of variations

Csörnyei, Marianna; Kirchheim, Bernd; O'Neil, Toby; Preiss, David and Winter, Steffen (2008). Universal singular sets in the calculus of variations. Archive for Rational Mechanics and Analysis, 190(3) pp. 371–424.

Full text available as:
PDF (Not Set) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (318kB)
DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


For regular one-dimensional variational problems, Ball and Nadirashvilli introduced the notion of the universal singular set of a Lagrangian $L$ and established its topological negligibility. This set is defined to be the set of all points in the plane through which the graph of some absolutely continuous $L$-minimizer passes with infinite derivative.

Motivated by Tonelli's partial regularity results, the question of the size of the universal singular set in measure naturally arises. Here we show that universal singular sets are characterized by being essentially purely unrectifiable --- that is, they intersect most Lipschitz curves in sets of zero length and that any compact purely unrectifiable set is contained within the universal singular set of some smooth Lagrangian with given superlinear growth. This gives examples of universal singular sets of Hausdorff dimension two, filling the gap between previously known one-dimensional examples and Sychev's result that universal singular sets are Lebesgue null.

We show that some smoothness of the Lagrangian is necessary for the topological size estimate, and investigate the relationship between growth of the Lagrangian and the existence of (pathological) rectifiable pieces in the universal singular set.

We also show that Tonelli's partial regularity result is stable in that the energy of a `near' minimizer $u$ over the set where it has large derivative is controlled by how far $u$ is from being a minimizer.

Item Type: Journal Item
Copyright Holders: 2008 Springer-Verlag
ISSN: 1432-0673
Keywords: calculus of variations; universal singular sets;
Academic Unit/School: Faculty of Science, Technology, Engineering and Mathematics (STEM) > Mathematics and Statistics
Faculty of Science, Technology, Engineering and Mathematics (STEM)
Related URLs:
Item ID: 2143
Depositing User: Toby O'Neil
Date Deposited: 15 Aug 2007
Last Modified: 02 May 2018 12:32
Share this page:


Altmetrics from Altmetric

Citations from Dimensions

Download history for this item

These details should be considered as only a guide to the number of downloads performed manually. Algorithmic methods have been applied in an attempt to remove automated downloads from the displayed statistics but no guarantee can be made as to the accuracy of the figures.

Actions (login may be required)

Policies | Disclaimer

© The Open University   contact the OU